EMS World

JAN 2018

EMS World Magazine is the most authoritative source in the world for clinical and educational material designed to improve the delivery of prehospital emergency medical care.

Issue link: http://emsworld.epubxp.com/i/917718

Contents of this Issue

Navigation

Page 46 of 51

EMSWORLD.com | JANUARY 2018 47 genation can't be maintained. Should intubation be necessary in a patient with suspected increased intra- cranial pressure, it should be performed by the best operator with adequate sedation and analgesia to prevent spikes in cerebral pressure. Toxic exposures can cause both metabolic and respiratory abnormalities, so interpret end-tidal carbon dioxide read- ings with caution in potential toxic cases. Use crystalloid fluids and vasopressors such as dopamine based on the suspected etiology of hypotension; shocks that are vasodilatory, such as septic shock, may benefit from both. If available, tranexamic acid may be administered to patients with acute hem- orrhage; the value of TXA in head-injured patients is still controversial. Consider bypass to specialized centers for trauma, neurosurgical, cardiovascular, dialysis, stroke, and psychiatric conditions. Treat hypoglycemia with glucagon or dextrose when a patient can't orally con- sume carbohydrates. Opiate overdoses may be reversed with naloxone. Tricy- clic antidepressant overdoses should be carefully monitored for ECG changes, at which point sodium bicarbonate should be administered. Overdoses of calcium channel block- ers and beta blockers may be treated with calcium and glucagon, respectively, in consultation with medical control. Other antidotes should not be used in polyphar- macy overdoses without consulting medi- cal control and poison experts. Hyperkalemia (high potassium) can result from prolonged periods of immo- bility. Body pressure and hypoperfusion to tissue pressed against a floor, for exam- ple, can cause cell death, releasing toxins such as myoglobin and potassium into the bloodstream. Signs of hyperkalemia on ECG include peaked T-waves, wide QRS, bradycardia, and sine wave. ECG changes in hyperka - lemia are progressive and correlate to the level of potassium. Providers should understand and look for these changes. Take any of these signs seriously and con- sider treatment with intravenous calcium, inhaled beta agonists such as albuterol, and sodium bicarbonate. If both dex- trose and insulin are available, they may be jointly administered to shift potassium into the cells. Questions: 14. Which poison will cause a falsely high SpO2 reading? 15. What is a normal end-tidal carbon dioxide reading? 16. Albuterol, calcium chloride, and sodium bicarbonate can all be used to treat which life-threatening elec- trolyte abnormality? The Emergency Department Upon arrival at the ED, the patient is intubated with etomidate, fentanyl, and rocuronium to secure his airway for trans- DURABLE BAGS FOR RUGGED CONDITIONS "I've had many of your products since the late 80's and they keep on doing their jobs. The quality has made them stand up to the rigors of the Fire Service and now 10 years of retirement." - Jay Dudley 800.558.6270 buyemp.com For More Information Circle 34 on Reader Service Card

Articles in this issue

Links on this page

Archives of this issue

view archives of EMS World - JAN 2018